My 16 yr old son was just diagnosed with severe depression (all this time we thought it was ADHD)....the pyschiatrist started him on Cymbalta and 1/2 of a 2 mg Abilify......I am very scared about what I am reading about these two drugs......especially about coming off of them :-(......and so far I have only read that Abilify is only approved for teens with bipolar or schitzophrania. So far the dr has not answered my questions regarding the use of these two meds. I am very concerned! Can anyone help with and advice or feedback please???
You are always good to question and look into the meds that your children are taking. I found that Abilify is also used in teenagers with an antidepressant to treat depression when symptoms cannot be controlled by the antidepressant alone. SSRIs are the most commonly given anti-depressants given to teenagers which include: Celexa, Lexapro, Luvox, Paxil, Prozac and Zoloft, but there may be a reason why his psychiatrist gave him Cymbalta. Don't be put off by the side effects. All medications have a lot of side effects, but the risks of suicide in teenagers with depression is VERY HIGH. But you must alert both your son and yourself to look if his depression gets worse which can trigger suicide. Look up teenagers and anti-depressants and you may find a NYTimes article entitled, "Why teenagers Need Anti-depressants", dated 7/3/2012. Or look up by the title and NYTimes. I would continue to ask the psychiatrist why they chose Cymbalta. Good luck.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.